MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: no patient involvement was reported.Date device became dull/stripped is not known.Device is an instrument and is not implanted/explanted.(b)(6).Part 03.632.001, lot 6778547: release to warehouse date: january 06, 2012.(b)(4).No non-conformance reports were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was completed: per the technique guide, the matrix holding sleeve (b)(4) is one of ten (10) holding sleeves for the matrix spine system utilized during screw insertion.The matrix system is covered by three technique guides: matrix ¿ deformity, matrix-degenerative and matrix ¿ mis.Once the holding sleeve is engaged with the driver shaft, it can be threaded into the proximal end of the matrix screw by rotating the holding sleeve¿s green knob clockwise until it is fully engaged.The returned matrix holding sleeve (b)(4) was examined and the threaded tip was found to be broken and missing a segment.No dimensional analysis was able to be completed due to post-manufacturing damage.No definitive root cause was able to be determined; the failure mode is consistent with the application of an off-axis load while engaging a screw.The complaint condition was unable to be replicated due to post-manufacturing damage.Relevant drawings for the returned matrix holding sleeve (b)(4) were reviewed (both current revision and from the time of manufacture).The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A design change was implemented to address the failure mode of the holding sleeve threaded tips breaking.The tip geometry on the inner sleeve was changed to a more constant outer diameter in order to improve product performance; the returned instrument was manufactured after the implementation of these changes.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no material review reports, non-conformance reports or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it was reported the distal end of two (2) separate sport grip t25 stardrive screwdriver shafts are slightly stripped.It was also noted the screwdriver sleeve has a metal ring damage, suspected to be due to wear and tear.Issue was discovered while scrub nurse was setting up prior to surgery, no patient involvement.When the device was received by the manufacturer, it was noted that the distal threads were partially broken off the holding sleeve.It was also noted that the screwdriver tips have some small gouges in them.(b)(4).

Brand Name
HOLDING SLEEVE-STANDARD FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7168497
Report Number2939274-2018-50088
Device Sequence Number1476237
Product Code LXH
UDI-Device Identifier10705034718668
UDI-Public(01)10705034718668(10)6778547
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.001
Device Lot Number6778547
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2017
Initial Date Received by Manufacturer 12/19/2017
Initial Report FDA Received Date01/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1